Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 56, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2024, 12:43 PM CDT for 4 counties in Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 12:43 PM CDT (17:43 UTC)
- Expired
- May 21, 2024, 1:11 PM CDT
- In force
- 28 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:48 AM CDT, 7 hours 55 minutes earlier. Its key messages:
- Dense fog will persist across south central and eastern Wisconsin through sunrise this morning.
- Marine Dense Fog early this morning across the southern half of Lake Michigan is expected to continue through this evening.
- A complex severe weather event is expected today, with multiple rounds of thunderstorms expected. The greatest severe weather threat continues to be this evening.
- All severe weather hazards will be possible this evening, including strong winds, large to very large hail, and tornadoes.
Area forecast discussion, May 21, 4:48 AM CDT, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
448 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Dense fog will persist across south central and eastern
Wisconsin through sunrise this morning.
- Marine Dense Fog early this morning across the southern half
of Lake Michigan is expected to continue through this evening.
- A complex severe weather event is expected today, with
multiple rounds of thunderstorms expected. The greatest severe
weather threat continues to be this evening.
- All severe weather hazards will be possible this evening,
including strong winds, large to very large hail, and
tornadoes.
&&
.SHORT TERM...
Issued 448 AM CDT Tue May 21 2024
Today and Tonight:
A busy, rain and stormy, day is in store for Wisconsin today.
The Storm Predictions Center's Severe weather outlook does a
good job of reflecting this busy day with a Moderate Rick (4 out
of 5 risk) covering portions of southwestern Wisconsin.
With high dewpoints this morning and cooling temperatures, fog
has developed across the forecast area with many locations
experiencing dense fog. As southerly winds increase and diurnal
heating kicks in after sunrise this fog should burn off rather
quickly.
Kicking the rain/storm discussion off early this morning there
is ongoing convection across northeast Iowa and far western
Wisconsin. This ongoing convection is on the leading edge of the
Low level jet. Much of this early morning convection is well
ahead of these features and is slowly moving northeast.
Southwestern and western Wisconsin will have the best chances
the ongoing and slightly developing blob of showers/storms this
morning. Much of eastern and southeastern Wisconsin will remain
dry with this morning "round".
This afternoon and evening will be the main concerns for any
severe weather to develop. The afternoon round of storms will
likely be along the leading edge of the warm front. As warm
moist air surges northward a few showers and storms are likely
to develop. The exact location that storms could fire is a bit
muddled due to many models have a very shallow cap in place
which limits the location and coverage of any convection during
the afternoon. This cap does look to be pretty weak, which
means anything that does break it could grow quickly. Strong to
severe storms during this afternoon would mostly pose a wind and
hail threat. A brief lull between this afternoon and evening
rounds will prep the stage for the severe weather potential this
evening.
As the cold front passes later this evening the next round of
rain and storms will move through. Timing with this has the cold
front beginning to move through as early as 6 PM with it
exiting the region as late as midnight. While the exact outcome
will depend on the duration of the lull between the passage of
the warm front and cold front. The air mass in place and the
dynamics within this strengthening low pressure system are
fantastic. This means that supercells and squall line storm
modes are on the table. Lapse rates are steep, CAPE is high, and
low level shear/helicity is also very good. Hodographs continue
to show the nice curved features you would be looking for on
days with good tornado potential. Overall the threat with this
evening round is strong winds, large hail and tornadoes.
Patterson
&&
.LONG TERM...
Issued 448 AM CDT Tue May 21 2024
Wednesday through Monday:
As the low pressure system bringing all of our rain and storms
today moves northeast across Lake Superior and into Canada, high
pressure will be on its heals for Wednesday and Thursday. The
upper level ridging will be building into the Midwest Wednesday
afternoon and will continue to influence the region through
Thursday. The pressure gradient will remain tight between the
exiting low and incoming high pressure resulting in some gusty
west winds, and decent cold air advection. Cloud cover should be
decreasing throughout the day Wednesday. Considering the warmer
temperatures over the previous few days, Wednesday is likely to
feel much cooler with the 70 degree high temperatures feeling
slight deceiving for some.
Dry weather will continue through Friday morning. Precipitation
chances will increase as the next approaching shortwave moves
toward the state. Showers and thunderstorms will be possible
Friday afternoon through Saturday morning. There is still quiet
a bit of uncertainty with this system especially with timing
and strength. The GFS is still pretty rambunctious in
comparisonsto other long range models. Its likely that timing
of rain will tighten up a bit and that some of the finer details
such as QPF and exact location as this system gets closer in
time.
Another shortwave looks to be on the horizon as well for
Saturdaywhich could be yet another round of showers and
storms. Almost like a round two if you will. Showers and storms
Friday into Saturday and again Saturday will be supported by
two separate shortwave troughs. Still a lot of details to be
hashed out here. Thankfully Sunday continues to show promise for
being dry as a weak ridge quickly moves through the Great Lakes
Region.
Patterson
&&
.AVIATION...
Issued 448 AM CDT Tue May 21 2024
VFR to LIFR conditions are expected through the period. Early
this morning for south central and eastern Wisconsin there is
dense fog that dropping visibilites down to a mile or less.
Many terminals will see quarter mile visibilities with ceilings
around 200 to 500 feet until after sunrise this morning.
Multiple rounds of showers and storms are expected to move
through southern Wisconsin today. The first of these round
moving through this morning. Ongoing convection to our west is
gradually moving northeast this morning. Areas of west central
and south central Wisconsin will have the best chance for
showers and storms with this morning round, while the rest of
southern Wisconsin remains dry. MVFR fusillades and ceilings
will be possible during this round of showers/storms.
There is a small chance for an afternoon round of showers and
storms as the warm front moves through. MVFR to IFR visibilities
will be possible any of the moderate to heavy rainfall. Then the
last round would be this evening along the cold front. Again
MVFR to IFR visiblies will be possible. For both of these rounds
ceilings are expected to be around 3-6 kft. Severe storms will
be possible for both the afternoon and evening rounds with large
hail, strong winds and tornadoes all being possible.
Southwest to southeast winds are expected today. These southerly
winds will increase becoming breezy this afternoon. The breezy
south winds will persist through Wednesday morning with gusts
of 20 to 25 kts likely. Stronger gusts will be possible with
any convection.
Patterson
&&
.MARINE...
Issued 448 AM CDT Tue May 21 2024
With dewpoints near the air and water temperatures across the
southern half of the Lake this morning dense fog has developed.
As dewpoints increase with the passage of the warm front later
today, its likely that the dense fog will persist until the
cold front moves across the open waters, bringing with it rain
and thunderstorms.
South to southeast winds this morning will become breezy as a
deepening low pressure system advance from the central plains
northeastward toward the upper Great Lakes Region. There will be
periods of thunderstorms over the lake, especially the southern
portions through Wednesday morning. A Small Craft Advisory is in
effect tonight through Wednesday morning due to the gusty
southerly winds.
High pressure will build into the Midwest Wednesday and Thursday
bringing quieter winds and waves through midweek.
Patterson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ057-WIZ058-
WIZ059-WIZ060-WIZ063-WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-
WIZ071-WIZ072 until 10 AM Tuesday.
LM...Small Craft Advisory...LMZ643-LMZ644...10 PM Tuesday to 4 PM
Wednesday.
Small Craft Advisory...LMZ645-LMZ646...10 PM Tuesday to 10 AM
Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, May 21, 4:47 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 447 AM CDT Tue May 21 2024 WIZ046-047-051-052-056>060-062>072-221000- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Dense fog is expected south central and eastern Wisconsin through sunrise this morning. Several rounds of thunderstorms are expected today. There will be a risk for severe weather this afternoon and evening, including the potential for strong winds, large to very large hail, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible late in the week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Tuesday. LMZ643>646-221000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Areas of dense fog will be possible across the southern half of the Lake today. Several rounds of thunderstorms are expected today. Severe storms will be possible at times, especially during the evening. A Small Craft Advisory is in effect tonight through Wednesday morning for gusty south winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Small Craft Advisory remains in effect through Wednesday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221000- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Areas of dense fog will be possible across the southern half of the Lake today. Several rounds of thunderstorms are expected today. Severe storms will be possible at times, especially during the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:15 PM CDT | Small Craft Advisory | MKX | 24 hr | |
| May 20, 11:44 PM CDT | Dense Fog Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Jefferson and 10 more | 10 hr |
| May 21, 4:09 AM CDT | Marine Dense Fog Advisory | MKX | 15 hr | |
| May 21, 3:57 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 49 min |
| May 21, 4:45 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 30 min |
| May 21, 4:54 PM CDT | Special Weather Statement | MKX | Iowa | 36 min |
| May 21, 6:03 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 42 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 48 min |
| May 21, 6:28 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 47 min |
| May 21, 6:47 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 58 min |
| May 21, 6:48 PM CDT | Tornado Warning | MKX | Columbia, Dane, Iowa, Sauk | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.